Acute Renal Failure...next step? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-14-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 585 Times in 354 Posts
Reputation: 595
Kidney Acute Renal Failure...next step?

A 35-year-old man with a past medical history of AIDS is admitted for fulminant herpes zoster and is started on
intravenous Acyclovir. Two days later, the patient has multiple episodes of hematemesis and is transferred to the intensive care unit, where he is given four units of packed red blood cells. The following day, an upper endoscopy reveals esophagitis. He starts to improve, but two days later he develops jaundice. His labs show a rise in his creatinine from 1.2 to 2.5 mg/dL. His 24-hour urine output drops from 1,200 to 350 mL. Physical examination reveals jaundice. Laboratory studies reveal: Potassium 5.6 mEq/L, bicarbonate 24 mEq/L, BUN 36 mg/dL, creatinine 2.5 mg/dL, hematocrit 32%. The urinalysis is dipstickpositive for blood, and there are pigmented tubular casts with no crystals or bilirubin. No red cells are seen on microscopic examination. The urine sodium is elevated, and the fractional excretion of sodium is >1%.

What is the next best management?
(A) Stop Acyclovir
(B) Repeat ABO testing of the patient's blood
(C) Coombs' test
(D) Hemodialysis
(E) Thiazide diuretic
Reply With Quote Quick reply to this message



  #2  
Old 06-14-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 137
Threads: 2
Thanked 65 Times in 40 Posts
Reputation: 75
Default

-look like HUS ,STOP Acyclovir
Reply With Quote Quick reply to this message
  #3  
Old 06-14-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

B?? abo testing?
Reply With Quote Quick reply to this message
  #4  
Old 06-14-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

I would guess acyclovir toxicity..so stop acyclovir.. Then Dialysis
__________________
PGY-3
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #5  
Old 06-15-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 585 Times in 354 Posts
Reputation: 595
Default

Quote:
Originally Posted by tyagee View Post
A 35-year-old man with a past medical history of AIDS is
admitted for fulminant herpes zoster and is started on
intravenous Acyclovir. Two days later, the patient has multiple
episodes of hematemesis and is transferred to the intensive care
unit, where he is given four units of packed red blood cells. The
following day, an upper endoscopy reveals esophagitis. He
starts to improve, but two days later he develops jaundice. His
labs show a rise in his creatinine from 1.2 to 2.5 mg/dL. His 24-
hour urine output drops from 1,200 to 350 mL. Physical
examination reveals jaundice. Laboratory studies reveal:
Potassium 5.6 mEq/L, bicarbonate 24 mEq/L, BUN 36 mg/dL,
creatinine 2.5 mg/dL, hematocrit 32%. The urinalysis is dipstickpositive
for blood, and there are pigmented tubular casts with no
crystals or bilirubin. No red cells are seen on microscopic
examination.
The urine sodium is elevated, and the fractional
excretion of sodium is >1%.
What is the next best management?
(A) Stop Acyclovir
(B) Repeat ABO testing of the patient's blood
(C) Coombs' test
(D) Hemodialysis
(E) Thiazide diuretic
patient has ATN because of tubular cast.
there is blood in dipstick but not on urinanalysis that means either Hb or Myoglobin.

recent BT and jaundice 2 days after suggests hemolysis. ans is B .


qbank expln

Quote:
Transfusions with mismatched blood can result in pigment nephropathy.
Hemoglobinuria as a result of hemolysis is directly toxic to kidney tubules.
The patient seems to have a mismatch of the minor blood group antigens, such
as Rh, Kell, Duffy, Louis, and Kidd. The clue to this is a delay in the
development of jaundice until the following day. Coombs' test will tell us if
there is an autoimmune hemolysis occurring. Repeating the crossmatch of
minor antigens, not the ABO type, is appropriate.
Reply With Quote Quick reply to this message
The above post was thanked by:
patelMD (06-15-2012)



Reply

Tags
Internal-Medicine-, Nephrology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Ulcers and renal failure eesfee USMLE Step 1 Forum 6 06-02-2012 08:33 AM
Bicarbonate level in acute respiratory failure? spring USMLE Step 2 CK Forum 4 05-21-2012 08:23 PM
Renal Failure Versus Renal Insufficiency! sfsheran USMLE Step 1 Forum 1 03-12-2012 07:32 AM
Acute Renal Failure-Step 1 belindalimm USMLE Step 1 Forum 1 10-30-2011 10:40 PM
renal failure samstar USMLE Step 2 CK Forum 4 08-18-2011 07:19 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)